# SDR 2021FA0000316

- Difficulty date: November 8, 2021
- Submitted: November 8, 2021
- Operation: General aviation
- Make and model: Piper PA-28-140
- Engine: Lyc O320E2A
- System (JASC): 7800 · Engine Exhaust System
- Part: None
- Part number: 9948200
- Condition: Failed
- Location: Engine Exhaust
- Stage of operation: CR
- How discovered: V
- Nature of condition: R
- Precautionary procedure: A

## Discrepancy

FOUND BAFFLE LIBERATED FROM ENGINE MUFFLER BLOCKING EXHAUST GAS PATH CAUSING ENGINE POWER LOSS. RECORDS INDICATE INSTALLED MUFFLER ASSEMBLY WAS PN 99482-00 WHICH IS EXEMPT FROM AD 70-16-05 "EXHAUST MUFFLER CRACKS". INQUIRES TO REPAIR STATIONS THAT SERVICE/SELL MUFFLERS WERE MADE INQUIRING WHAT MAKES PN 99482-00 "IMPROVED MUFFLERS" EXEMPT FROM THE AD. NO REPAIR STATION ANSWERED OUR INQUIRY. A NEW MUFFLER PN A99482-00 AND TAIL PIPE PN A63666-002 WERE ORDERED AND RECEIVED. COULD NOT DETERMINE A MODIFICATION TO MUFFLER ASSEMBLY PN A99482-00 THAT  PREVENTS A BAFFLE FAILURE FROM BLOCKING THE EXHAUST GAS PATH. BUT TAILPIPE A63666-002 DOES HAVE A MODIFICATION WHERE A "CAGE" MADE OUT OF ROUNDED STEEL RODS WELDED TO THE TIP THAT INSERTS INTO THE MUFFLER ASSEMBLY. IT APPEARS THESE "ROUNDED RODS", ON THE TAILPIPE WOULD PREVENT A LIBERATED BAFFLE FROM BLOCKING THE EXHAUST GAS PATH. THE TAIL PIPE ASSEMBLY IS A SEPARATE PART FROM THE MUFFLER AND MAY NOT NECESSARILY BE REPLACED WITH THE MUFFLER. IF THIS IS TRUE, TAIL PIPE PN 63666-002 SHOULD BE REFERENCED IN AD 70-16-05 AS A PART REQUIRING REPLACEMENT TO DISCONTINUE THE RECURRING INSPECTION REQUIRED BY THE AD.
